Illinois, 2008

Flash Flooding and Hail in Illinois, April 3 to 4, 2008

April 3 to 4, 2008 · NWS PAH · 10 events in 10 counties and zones

A warm front moved slowly north across southern Illinois during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few dime-size hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved slowly north across southern Illinois during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few dime-size hail reports. Rainfall amounts during the 24-hour period averaged from 2 to 4 inches south of a line from Benton to Carmi. Isolated higher amounts up to 6.5 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 12:33 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 12:33 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU APR 3 2008

.DISCUSSION...
WARM FRONT IS STILL SOUTH OF PAH FA...BUT ELEVATED STORMS WERE
OVERRUNNING THE BOUNDARY AND OFFERING ISOLD SVR THREAT INTO OZARKS
OF SEMO ALREADY. ANTICIPATE ISOLD SVR THREAT TO CONTINUE ALONG/IN
ADVANCE OF WARM FRONT AS IT LIFTS NORTH THIS PM/EVENING...LAYING
OUT SOMEWHERE ROUGHLY ALONG THE LOWER OH RIVER VALLEY. THEN FOCUS
SHIFTS TO WEST AS COLD FRONT COMES IN. STRONG TO SVR (STILL IN
SWODY1-2 SLGT RISK) STORMS ALONG/IN ADVANCE OF COLD FRONT WILL
ALSO BRING NEXT BOUT OF LOCALLY HEAVY RAINS. THIS MORNING-EARLY PM
RAINS HAVING BROUGHT FORECAST REALIZED .5-1.5 RAINS...THE
OVERNIGHT ROUND LOOKS TO BRING AN ADDITIONAL 2-3 WHICH SHOULD
BRING US CLOSE TO REALIZING OUR 4-5 HPC/FORECAST BULLSEYES. FFA
CONTINUES.

MAIN MODEL TREND IS SLOWER COLD FROPA W/SVR RISK & HEAVY RAIN
THREAT MORESO IN THE OVERNIGHT HOURS (03-09Z OR EVEN 06-12Z)
VERSUS YESTERDAY RUNS WHICH SHOWED 00-06Z AS PRIMARY THREAT HOURS.
EITHER WAY MODELS STILL SHOW FROPA BY 12Z TONIGHT SO HEAVIEST RAIN
THREAT FOR MOST OF THE AREA IS OVER BY THEN AND 18Z FFA END TIME IS
FINE. HOWEVER 2NDARY WAVE DEVELOPS AND RIDES ALONG THE STALLING
BOUNDARY THRU 18Z...SO SOME LOCALLY HEAVIER SHOWERS WILL CONTINUE
ACROSS MAINLY THE PENNYRILE OF WRN KENTUCKY. STILL THINK 18Z END
TIME IS GOOD THOUGH WELL LINGER A POP THRU THE PM HOURS IN THE SE
ESP...AND FLOOD WARNINGS MAY LINGER TOO.

DONT ANTICIPATE WELL SEE TRUE CLEARING TIL UPPER TROF
PASSAGE...WHICH IS NOT TIL SAT AM. AFTER THAT SURFACE HIGH RIDGE
MOVES INTO MID MS VALLEY FROM WEST AND SATURDAY SHOULD FINISH OUT
AS A NICE DAY. THIS WILL BEGIN A 24-48 HOUR TRANQUIL PERIOD AS THE
HIGH SLOWLY MIGRATES EAST AND UP THE OH VALLEY.

AFTER THAT THE MEDIUM-LONG RANGE PORTION OF THE FORECAST LOOKS TO
OFFER A MORE ZONAL FLOW PATTERN THAT RETURNS CHANCE POPS TO THE
PACKAGE ALMOST DAILY. WE TIME THE VARIOUS IMPULSES AND TRY TO
NARROW THE POPS DOWN AS MUCH AS POSSIBLE. OVERALL THE GFS & ECMWF
NOW OFFER A TRANSITIONING THEME FROM THE ZONAL FLOW PATTERN TO A
CENTRAL U.S. TROF BY THE END OF THE PERIOD...WHICH MIGHT OFFER OUR
NEXT BEST CHANCE FOR STRONGER STORMS BY THE END OF THE WEEK.

WE USED A MOS BLEND FOR THE NEAR TERM TEMP APPROACH AND FOLLOWED
THE HPC LEAD WITH COLLABORATIVE TWEEKS FOR THE MEDIUM TO LONG
RANGE TEMP FORECAST.

&&

.AVIATION...
IFR CIGS/MVFR VSBYS THE RULE IN OTHERWISE RELATIVE LULL BETWEEN
DEPARTING AM-EARLY PM RAINS AND INCOMING CONVECTION ASSOCIATED
WITH WARM FRONT...STILL PERCHED JUST TO THE SOUTH AT 18Z...AND
FORECAST TO LIFT NORTH THRU EARLY TONIGHT. ANTICIPATE ELYS GOING
SLY WITH WARM FROPA AND INCREASING CHANCES OF CONVECTION BEGINNING
ESP AFT 03Z. IFR CIGS MAY BRIEFLY RECOVER TO MVFR FLIGHT CATEGORY
BUT DETERIORATE TO IFR/EVEN LIFR AFT 03Z AS COLD FRONT APPROACHES.
LINE OF STRONG THUNDERSTORMS W/IFR-LIFR CIGS/VSBYS WILL HIT W/COLD
FROPA FORECAST 06Z-12Z TIME FRAME. AFT 12Z SOME IMPROVEMENT BUT
STILL LINGERING IFR-MVFR CIGS THRU END OF PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

HUMPHREY
Hazardous weather outlook, Apr 3, 3:20 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT THU APR 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
420 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
TODAY INTO EARLY FRIDAY AFTERNOON. 2 TO 4 INCHES OF RAIN IS
FORECAST FOR THE QUAD STATE WITH SOME READINGS UP TO 5 INCHES
POSSIBLE FOR STORM TOTALS. THESE HEAVY RAINS MAY CAUSE FLASH
FLOODING...PROLONG ONGOING FLOODING...OR CAUSE A SECONDARY RISE
IN RIVER LEVELS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE QUAD STATE TODAY AND ESPECIALLY OVERNIGHT. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL BUT AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE OVER SOUTHEAST MISSOURI WITH THE THREAT DECREASING
TOWARD SOUTHWEST INDIANA. REFER TO THE LATEST WATCHES...WARNINGS
...AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
THROUGH EARLY FRIDAY AFTERNOON. THE BEST CHANCE OF HEAVY RAIN WILL
OCCUR BEFORE SUNRISE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE TODAY AND OVERNIGHT. IN
ADDITION PLEASE FORWARD HEAVY RAINFALL MEASUREMENTS OR FLOODING TO
THE NATIONAL WEATHER SERVICE.

KH

In the hours before

Local storm report, Apr 3, 12:17 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             PIEDMONT                37.15N 90.70W
04/03/2008  E1.00 INCH       WAYNE              MO   TRAINED SPOTTER

&&

ML
Special weather statement, Apr 3, 12:41 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 3 2008

MOZ076-086-087-100-107>111-031930-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-SCOTT MO-STODDARD MO-WAYNE MO-
141 PM CDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEAST MISSOURI...

AT 135 PM...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
OVER SOUTHEAST MISSOURI...MOVING EAST AT 55 TO 60 MPH. THROUGH 230
PM...THESE STORMS WILL REMAIN CAPABLE OF PRODUCING HAIL OF UP TO
DIME SIZE ALONG WITH VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE AS WELL. COMMUNITIES WITH GREATEST IMPACT OVER THE NEXT
HOUR INCLUDE ZALMA...GRASSY...MARBLE HILL...ADVANCE...HANDY...AND
HUNTER.

RJP
Local storm report, Apr 3, 1:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
219 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             11 N MARBLE HILL        37.46N 89.98W
04/03/2008  E0.25 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL.

&&

CW
Local storm report, Apr 3, 1:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
234 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             JACKSON                 37.38N 89.65W
04/03/2008  E0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BETWEEN JACKSON AND
            BURFORDVILLE.

&&

CW

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 hail. Local standard time, as filed.

Hail, Pulaski

When
April 3, 1:35 PM CST
Where
Pulaski County, 1 mi W of Mounds
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.120, -89.218

Flash Flood, Alexander

When
April 3, 2:31 PM CST to April 4, 12:10 AM CST
Where
Alexander County, Olive Branch to 0.61 mi NNW of Olive Branch
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.170, -89.350

Several roads were underwater. A woman was rescued from floodwaters in Olive Branch.

Flash Flood, Johnson

When
April 3, 2:45 PM CST to April 4, 12:10 AM CST
Where
Johnson County, 1.12 mi NNE of Ozark to 3.81 mi WSW of Reynoldsburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.546, -88.765

Water was over U.S. Highway 45 north of Vienna.

Flash Flood, Massac

When
April 3, 2:45 PM CST to April 4, 1:00 AM CST
Where
Massac County, 2.28 mi NNE of Midway to 3.7 mi SSE of Round Knob
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.261, -88.616

Water was over several roads. A section of highway leading into the town of Midway was covered with nearly a half foot of fast-moving water. A local creek was well out of its banks with large debris floating in it.

Flash Flood, Pope

When
April 3, 3:30 PM CST to April 4, 1:00 AM CST
Where
Pope County, Rosebud to 1.42 mi ENE of Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.280, -88.580

Water was over Route 146 west of Golconda. Route 146 is the main east to west highway in the county.

Hail, Perry

When
April 3, 5:25 PM CST
Where
Perry County, Du Quoin
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.020, -89.230

Hail, Franklin

When
April 3, 5:47 PM CST
Where
Franklin County, 0.88 mi NE of Bessie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -88.810

Flash Flood, Jackson

When
April 3, 6:30 PM CST to 11:30 PM CST
Where
Jackson County, Murphysboro to 1.85 mi SSW of Grange Hall
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.770, -89.330

Water was over a few roads. One road was closed.

Flash Flood, Williamson

When
April 3, 6:30 PM CST to 11:30 PM CST
Where
Williamson County, Herrin to 2.05 mi NW of Whiteash
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.800, -89.030

Water was over roads. A few roads were closed.

Flash Flood, Gallatin

When
April 3, 7:30 PM CST to April 4, 1:00 AM CST
Where
Gallatin County, Equality to 2.69 mi SE of Elba
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.730, -88.330

Several secondary roads were underwater. Route 1 was partially flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87231, 87715, 87716, 87719, 87725, 87232, 87233, 87729, 87730, 87738.